alternative medicine, anticonvulsants, depression, drug resistant epilepsy, living with temporal lobe epilepsy, living with TLE, prescription medication, seizure triggers, seizures, temporal lobe, temporal lobe epilepsy, temporal lobe seizures, TLE, yoga
A couple of weeks ago I learned a severe lesson. It was valuable and interesting, but difficult to appreciate while I was living through it. I wanted to put it out into the blog world because I can’t believe that I am the only one struggling with these outcomes.
While each of us is different, in as much as our brains and personalities are different, some responses have to be similar. Knowing that others experience and survive the same things often soothes the loneliness and fear that accompany my condition.
For me, this episode began with good things, as my problems often do, with too much family, too much laughter, too much noise, too much movement, and just a bit of confusion. I feel my adrenaline level rising. Why not? I am happy, and I am responding like any other human being to happiness.
But adrenaline is a trigger for me.
I went to bed tired after a satisfying day of food, baths for dirty grandchildren, and the hilarity that sometimes arises from combining kids, water, and a dog. I woke up to a starburst of intense pain and fear. Although I had not opened my eyes, I couldn’t see anything but the inside of a star.
I needed several heartbeats to recognize the intense pain that came from within and radiated out of my body in electric waves as if I were some type of electrical conductor. Intense fear followed. I was mindlessly afraid, but I didn’t know why or of what.
The pain and the fear took my breath away, literally, and I started choking. At this point, my body’s survival mode kicked in and I pulled my attention away from the star and moved my body.
Electricity washed over me again and I opened my eyes.
I took a deep breath and told myself I had a seizure and I needed to calm down, that absolutely nothing I was thinking or experiencing was real.
Talking to myself usually helps. It didn’t this time. A new wave of electricity hit men. Then the waves came quickly as if someone was using a Taser on me. My chest and head began to hurt even though the earlier pain was receding.
I began to argue with myself. One side wanted me to wake up my husband in case I was dying; the other side was calling me stupid and accusing me of overreacting. You have temporal lobe epilepsy, I told myself, so this is what it is.
Pretty soon, my inner dialogue became strange, or stranger, so I did the responsible thing: I got up, stumbled to the bathroom and took a tiny dose of Valium, my “rescue medication.”
The electrical shocks hit me another couple of times before I felt my body relax, my breathing become regular, and the pain lessen. The Valium had saved me from a series of seizures, but the problems had just started.
I no longer take drugs for my seizures, prescription or otherwise. The Valium is strictly for emergencies. The reason is both simple and complicated. I have Celiac, an autoimmune condition secondary to the TLE. This is relatively common. I read somewhere the other day that as many as 30 percent of epileptics may have Celiac, and that neurologists should automatically order Celiac tests for new patients.
As I understand it, Celiac affects the way the body absorbs or reacts to medications. In addition, untreated Celiac can cause seizures. I noticed that I had a reduction in a certain type of seizure once I started treating the Celiac. It doesn’t return unless I am exposed to gluten. That’s the simple part.
What is not so simple is that in addition to, or probably because of, the Celiac, I have a autoimmune reaction to all drugs. My body reacts badly, treating the medication as a poison and sending me into a seizure. Even anti-seizure drugs cause them. Anticonvulsants will stop the initial seizure, but they will cause rebound seizures with very nasty side effects.
I took Valium a couple of times a week for several years. I cut my pills into fourths thinking I was keeping the dosage low enough that I wouldn’t get hurt. But recently I began to question its effectiveness. I thought I should probably take it only in an absolute emergency, that way I would preserve its ability to help me when I needed it the most. It was really the last option left to me other than cannabidiol (CBD) oil, which is still not available in Texas.
I saw a change during the three months without Valium. I recovered quickly from seizures, even though I was more uncomfortable around the seizure episodes. I was no longer depressed and in constant pain. I began to take for granted not experiencing pain in the evenings, not feeling the weight of fatigue or the hopeless that often accompanied the seizure cycles.
Back to the nightmare.
Once I took the Valium, I knew the situation would be prolonged. I just did not know what would happen. I found out the next morning. I felt like I had been hit by a truck or had someone take a baseball bat to me, or both. And, worse, I felt hopeless, seeing images of death weave their way into my thoughts.
But typically, I did not catch on. I was ill-tempered and tired, but clueless. The depression deepened. I began to play solitaire, which should have been a signal. But that went unnoticed, too.
Then my phone dinged with a notice from Facebook. I checked my account to see a handful of people had “liked” a picture I had posted the previous day. I became unreasonably angry and suspicious. And confused. I was really mad, but I didn’t understand why. I believed my Facebook contacts were the cause of my anger, suspicion, and confusion. It was at this point that I realized I was in another seizure cycle. The Valium was creating auras and I was ramping up for another seizure or series of seizures.
The Valium removed the immediate problem the night before, but it restarted the process, this time with a really negative aura. The only thing to do at this point was to shut down and wait, remove myself as much as possible from others, and let my family know what was happening.
I reminded myself that I could not trust any perceptions or feelings. I did not bother trying to draw, because I knew it would result in a distortion. I colored in an adult coloring book, trying to allow the slow movements and the colors to work their soothing magic on my brain. I listened to audiobooks and did yoga.
Eventually, I had another seizure similar to the one that started the whole thing. It was less painful and resulted in only one episode. This time I didn’t take the drug.
The next morning I woke up and took a physical and mental inventory. I felt hope, I felt creativity, and I felt happiness. There was some pain, but I believed it could be worked out.
The next time I will know the price of trying to stop a seizure. Like Alice when she leaves the Mad Hatter’s Tea Party and says to herself, “I will manage better next time.”